Adalimumab induced pulmonary sarcoid reaction

S. Bhargava, David M Perlman, Tadashi L Allen, J. H. Ritter, Maneesh Bhargava

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Sarcoidosis is a multisystem granulomatous inflammatory disease of unknown etiology. There is evidence that Tumor Necrosis Factor alpha (TNF-α) antagonists are useful in the treatment of advanced or refractory disease. However, sarcoidosis-like reaction has been reported with TNF-α blockade in other inflammatory conditions. Here we report a case of sarcoid-like reaction in a patient with psoriatic arthritis shortly after initiation of adalimumab therapy. Stopping adalimumab and systemic anti-inflammatory therapy with corticosteroids resulted in resolution of pulmonary symptoms and chest radiographic findings. Though TNF-α plays a critical role in pathogenesis of sarcoidosis, the development of sarcoid reaction with TNF-α blockade is paradoxical and the mechanism of this response remains unknown. TNF-α induced sarcoid-reaction could involve multiple organs. Its development with one agent does not preclude therapy with other TNF-α blockers.

Original languageEnglish (US)
Pages (from-to)53-55
Number of pages3
JournalRespiratory Medicine Case Reports
Volume10
DOIs
StatePublished - Jul 1 2013

Fingerprint

Tumor Necrosis Factor-alpha
Lung
Sarcoidosis
Psoriatic Arthritis
Therapeutics
Adalimumab
Adrenal Cortex Hormones
Anti-Inflammatory Agents
Thorax

Keywords

  • Adalimumab
  • Sarcoid reaction
  • TNF blockers

Cite this

Adalimumab induced pulmonary sarcoid reaction. / Bhargava, S.; Perlman, David M; Allen, Tadashi L; Ritter, J. H.; Bhargava, Maneesh.

In: Respiratory Medicine Case Reports, Vol. 10, 01.07.2013, p. 53-55.

Research output: Contribution to journalArticle

@article{dc9b1661594a46b7b9d700475c35c387,
title = "Adalimumab induced pulmonary sarcoid reaction",
abstract = "Sarcoidosis is a multisystem granulomatous inflammatory disease of unknown etiology. There is evidence that Tumor Necrosis Factor alpha (TNF-α) antagonists are useful in the treatment of advanced or refractory disease. However, sarcoidosis-like reaction has been reported with TNF-α blockade in other inflammatory conditions. Here we report a case of sarcoid-like reaction in a patient with psoriatic arthritis shortly after initiation of adalimumab therapy. Stopping adalimumab and systemic anti-inflammatory therapy with corticosteroids resulted in resolution of pulmonary symptoms and chest radiographic findings. Though TNF-α plays a critical role in pathogenesis of sarcoidosis, the development of sarcoid reaction with TNF-α blockade is paradoxical and the mechanism of this response remains unknown. TNF-α induced sarcoid-reaction could involve multiple organs. Its development with one agent does not preclude therapy with other TNF-α blockers.",
keywords = "Adalimumab, Sarcoid reaction, TNF blockers",
author = "S. Bhargava and Perlman, {David M} and Allen, {Tadashi L} and Ritter, {J. H.} and Maneesh Bhargava",
year = "2013",
month = "7",
day = "1",
doi = "10.1016/j.rmcr.2013.07.002",
language = "English (US)",
volume = "10",
pages = "53--55",
journal = "Respiratory Medicine Case Reports",
issn = "2213-0071",
publisher = "Elsevier BV",

}

TY - JOUR

T1 - Adalimumab induced pulmonary sarcoid reaction

AU - Bhargava, S.

AU - Perlman, David M

AU - Allen, Tadashi L

AU - Ritter, J. H.

AU - Bhargava, Maneesh

PY - 2013/7/1

Y1 - 2013/7/1

N2 - Sarcoidosis is a multisystem granulomatous inflammatory disease of unknown etiology. There is evidence that Tumor Necrosis Factor alpha (TNF-α) antagonists are useful in the treatment of advanced or refractory disease. However, sarcoidosis-like reaction has been reported with TNF-α blockade in other inflammatory conditions. Here we report a case of sarcoid-like reaction in a patient with psoriatic arthritis shortly after initiation of adalimumab therapy. Stopping adalimumab and systemic anti-inflammatory therapy with corticosteroids resulted in resolution of pulmonary symptoms and chest radiographic findings. Though TNF-α plays a critical role in pathogenesis of sarcoidosis, the development of sarcoid reaction with TNF-α blockade is paradoxical and the mechanism of this response remains unknown. TNF-α induced sarcoid-reaction could involve multiple organs. Its development with one agent does not preclude therapy with other TNF-α blockers.

AB - Sarcoidosis is a multisystem granulomatous inflammatory disease of unknown etiology. There is evidence that Tumor Necrosis Factor alpha (TNF-α) antagonists are useful in the treatment of advanced or refractory disease. However, sarcoidosis-like reaction has been reported with TNF-α blockade in other inflammatory conditions. Here we report a case of sarcoid-like reaction in a patient with psoriatic arthritis shortly after initiation of adalimumab therapy. Stopping adalimumab and systemic anti-inflammatory therapy with corticosteroids resulted in resolution of pulmonary symptoms and chest radiographic findings. Though TNF-α plays a critical role in pathogenesis of sarcoidosis, the development of sarcoid reaction with TNF-α blockade is paradoxical and the mechanism of this response remains unknown. TNF-α induced sarcoid-reaction could involve multiple organs. Its development with one agent does not preclude therapy with other TNF-α blockers.

KW - Adalimumab

KW - Sarcoid reaction

KW - TNF blockers

UR - http://www.scopus.com/inward/record.url?scp=84886638947&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84886638947&partnerID=8YFLogxK

U2 - 10.1016/j.rmcr.2013.07.002

DO - 10.1016/j.rmcr.2013.07.002

M3 - Article

AN - SCOPUS:84886638947

VL - 10

SP - 53

EP - 55

JO - Respiratory Medicine Case Reports

JF - Respiratory Medicine Case Reports

SN - 2213-0071

ER -